Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Bismarck, ND

June 24, 2008Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2008, 7:47 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2008, 7:47 PM CDT (00:47 UTC)
Expired
Jun 24, 2008, 8:45 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:55 PM CDTHAIL 1Sterling, NDSTILL HAILING WITH PENNEY SIZE STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 250047
SVRBIS
NDC015-043-250145-
/O.NEW.KBIS.SV.W.0142.080625T0047Z-080625T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT TUE JUN 24 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 845 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE    
  HAIL. THESE STORMS WERE LOCATED FROM NEAR MCKENZIE TO DRISCOLL TO  
  NEAR STEELE...THE CENTER OF THE STORMS WERE 27 MILES EAST OF       
  BISMARCK...AND MOVING EAST AT 50 MPH...ALONG INTERSTATE 94.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEELE BY 800 PM CDT...
  DAWSON AND LAKE ISABEL BY 810 PM CDT...
  TAPPEN BY 815 PM CDT...
  CRYSTAL SPRINGS BY 825 PM CDT...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4664 10040 4700 10041 4703 9949 4698 9949
      4697 9948 4665 9945
TIME...MOT...LOC 0045Z 266DEG 43KT 4684 10017

$$

VINING
2 follow-up statements
000 
WWUS53 KBIS 250105
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT TUE JUN 24 2008

NDC015-043-250145-
/O.CON.KBIS.SV.W.0142.000000T0000Z-080625T0145Z/
KIDDER ND-BURLEIGH ND-
802 PM CDT TUE JUN 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN BURLEIGH AND SOUTHERN KIDDER COUNTIES...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL.  THE CENTER OF THIS CLUSTER OF STORMS WAS LOCATED 
NEAR STEELE...OR 41 MILES EAST OF BISMARCK...MOVING EAST AT 49 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  STERLING...DRISCOLL...STEELE...LAKE ISABEL AND DAWSON NOW
  TAPPEN BY 815 PM CDT...
  CRYSTAL SPRINGS BY 825 PM CDT...

HAIL UP TO QUARTERS HAS BEEN REPORTED IN STERLING IN BURLEIGH COUNTY 
WITH THESE STORMS. IF YOU ARE IN THE PATH OF THE STORMS...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4664 10040 4700 10041 4703 9949 4698 9949
      4697 9948 4665 9945
TIME...MOT...LOC 0102Z 266DEG 43KT 4682 9989

$$

VINING
000 
WWUS53 KBIS 250134
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT TUE JUN 24 2008

NDC015-250142-
/O.CAN.KBIS.SV.W.0142.000000T0000Z-080625T0145Z/
BURLEIGH ND-
832 PM CDT TUE JUN 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OUT OF THE COUNTY.

LAT...LON 4698 10008 4699 10012 4701 10012 4703 9949
      4665 9945 4664 10009
TIME...MOT...LOC 0132Z 266DEG 43KT 4684 9936

$$

SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:32 AM CDT, 16 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 3:32 AM CDT, 16 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
332 AM CDT TUE JUN 24 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE
CONVECTIVE CHANCES TODAY THROUGH THURSDAY NIGHT. BIGGEST CONCERN
WILL BE THE TODAY/TONIGHT PERIOD...AND THEN THE THURSDAY/THURSDAY
NIGHT PERIOD WHERE SEVERE WEATHER CHANCES INCREASE SUBSTANTIALLY.
WILL UTILIZE A GENERAL MODEL BLEND...AS ALL MODELS IN DECENT
AGREEMENT WITH TIMING AND PLACEMENT OF MAIN FEATURES.

CURRENTLY...A MID/UPPER LEVEL SHORT WAVE TROUGH HAS PUSHED EAST OF
THE REGION THIS EARLY MORNING...ALONG WITH ITS ASSOCIATED WEAK
SURFACE TROUGH. THESE FEATURES WERE RESPONSIBLE FOR SOME SEVERE
WEATHER THE OTHER EVENING ACROSS MY EASTERN COUNTIES...WITH THE
REMNANTS OF THIS CONVECTION FADING AWAY OVER SOUTH CENTRAL ND. OUR
NEXT SYSTEM/UPPER LEVEL WAVE IS ALREADY MOVING INTO WESTERN
MONTANA...RESULTING IN A DEVELOPING LEE SIDE SURFACE TROUGH
STRETCHED ACROSS THE NORTHERN HIGH PLAINS OF MT AND WY.

AHEAD OF THE SURFACE TROUGH TODAY WE WILL SEE SOUTH-SOUTHEASTERLY
WINDS INCREASING...RESULTING IN WAA AND MOISTURE ADVECTION INTO THE
NORTHERN PLAINS. WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S AND
DAYTIME HIGHS CLIMBING UP INTO THE 80S...ATMOSPHERIC INSTABILITY
WILL RAPIDLY INCREASE THROUGHOUT THE DAYTIME HOURS. THIS SETS THE
STAGE FOR THUNDERSTORMS DEVELOPING AS THE LEE SIDE TROUGH ADVECTS
INTO WESTERN ND EARLY THIS AFTERNOON...AND AS THE UPPER LEVEL S/WV
TROUGH SLIDES EAST INTO THE LOCAL REGION. EXPECTING A MUCH GREATER
COVERAGE OF STORMS THAN WHAT WE SAW YESTERDAY...AS THIS FRONTAL
SYSTEM IS MUCH STRONGER ALONG WITH MORE FAVORABLE SHEAR PROFILES FOR
ORGANIZED CONVECTIVE ACTIVITY. PLENTY OF UPPER LEVEL SUPPORT FOR
LARGE SCALE ASCENT AS ALL MODELS PUT A BULLS-EYE OF DIVERGENCE OVER
CENTRAL ND BY 0Z. THINKING RIGHT NOW IS SOME SHOWERS SHOWING UP
LATER THIS MORNING OVER MY NORTHWEST CLOSER TO THE BEST ISENTROPIC
ASCENT...THEN MORE WIDESPREAD DEVELOPMENT WEST EARLY THIS AFTERNOON
AS LOW LEVEL CONVERGENCE AND MID/UPPER LEVEL DYNAMICS START TO
UTILIZE THE INCREASING CAPE. THE TROUGH AXIS/FRONTAL BOUNDARY WILL
THEN BE THE FOCUS FOR ONGOING CONVECTION THROUGH THE AFTERNOON AND
EVENING HOURS AS IT PROGRESSES EAST ACROSS THE FORECAST AREA. STRONG
TO SEVERE STORMS ARE LIKELY...WITH SPC PUTTING MUCH OF THE CWA IN
THE 30 PERCENT PROBABILITY FOR SEVERE HAIL AND DAMAGING WINDS. ISOLD
TORNADIC ACTIVITY ALSO POSSIBLE WITH THE SIG TOR PARAMETER MAXIMIZED
OVER SOUTH CENTRAL ND AND SPC PAINTING A 5 PERCENT PROB HERE WHERE
THE SFC WARM FRONT WILL BE LOCATED AND MOISTURE ADVECTION/POOLING
MAY BE MAXIMIZED.

MOST IF NOT ALL CONVECTION WILL HAVE PUSHED EAST BY AROUND MIDNIGHT
TONIGHT. WEAK CAA AND DRY CANADIAN AIR WILL MOVE IN BEHIND THIS
SYSTEM FOR WEDNESDAY UNDER A WEAK SURFACE HIGH PRESSURE. THE
ATMOSPHERE BECOMES UNSTABLE AGAIN HOWEVER DURING THE
AFTERNOON...PLUS EMBEDDED SHORT WAVE IMPULSES IN OUR WESTERLY FLOW
ALOFT ADVECT ACROSS THE REGION. THUS WILL CONTINUE OUR SLIGHT CHANCE
FOR THUNDER THROUGH WED NIGHT.

ANOTHER ROUND OF ORGANIZED STRONG TO SEVERE STORMS IS IN THE OFFING
FOR THURSDAY/THURSDAY NIGHT. LOOKS LIKE ALMOST AN IDENTICAL PATTERN
TO WHAT WE WILL SEE TODAY AND TONIGHT WITH ANOTHER FRONTAL BOUNDARY
AND UPPER LEVEL TROUGH MOVING THROUGH THE REGION. MINIMAL CHANGES
WERE NEEDED HERE...BUT DID INTRODUCE THE CHANCE FOR SEVERE
WEATHER.

.LONG TERM...FRIDAY THROUGH TUESDAY...
LINGERING SHOWERS AND THUNDERSHOWERS WILL PERSIST BEHIND THE SURFACE
TROUGH FRIDAY AS THE UPPER LEVEL COLD POOL COMES ACROSS THE STATE.
THE GFS40 TQ INDEX IS OVER 16 THROUGH THE EVENING HOURS. THIS
POINTS TOWARD COLD POOL CONVECTION.

THE REMAINDER OF THE EXTENDED PERIOD BRINGS A LARGE RIDGE OVER THE
WESTERN HALF OF THE NATION. WEAK IMPULSES MOVING SOUTHEAST DOWN THE
FRONT OF THE RIDGE MAY BRING SOME NOCTURNAL THUNDERSTORMS TO THE
AREA.

&&

.AVIATION...
MORE CONVECTION IS ON TAP FOR TUESDAY. I USED THE WRF 4KM MODEL FOR
LOCATION AND TIMING OF THE THUNDERSTORMS...SOME OF WHICH WILL BE
SEVERE. THE STRONGEST AND MOST ORGANIZED ACTIVITY WILL FORM IN A
LINE IN WESTERN NORTH DAKOTA AROUND 22Z AND THEN PROGRESS EAST TO
JMS BY 04Z WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jun 24, 1:07 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
107 PM CDT TUE JUN 24 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
107 PM CDT TUE JUN 24 2008 /1207 PM MDT TUE JUN 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GOOD CHANCES FOR ORGANIZED CONVECTION WILL CONTINUE ACROSS WEST
AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS
WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE
MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTHWEST AND
SOUTH CENTRAL. STAY TUNED TO LOCAL MEDIA OR YOUR NATIONAL WEATHER
SERVICE FOR POSSIBLE WATCHES AND WARNINGS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED THUNDERSTORM CHANCES ARE FORECAST THROUGH FRIDAY. A
MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TWH

In the hours before

Local storm report, Jun 24, 5:44 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NW DICKINSON          46.94N 102.86W
06/24/2008  E0.88 INCH       STARK              ND   PUBLIC

&&

SWICHE
Local storm report, Jun 24, 6:00 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 N HAZEN               47.34N 101.62W
06/24/2008  M1.50 INCH       MERCER             ND   LAW ENFORCEMENT

            MERCER COUNTY SHERIFF REPORT. 50 MPH...BOTH CONTINUING AT
            TIME OF THIS REPORT.

&&

JP MARTIN
Local storm report, Jun 24, 6:01 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
601 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SSW MOTT              46.31N 102.37W
06/24/2008  M1.75 INCH       HETTINGER          ND   TRAINED SPOTTER

            LASTED 5 MINUTES FROM 550 PM CDT TO 555 PM CDT.

&&

JP MARTIN
Local storm report, Jun 24, 7:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             7 W ALMONT              46.73N 101.65W
06/24/2008  E1.75 INCH       MORTON             ND   PUBLIC

            7 WEST ALMONT TO 6 WEST ALMONT. REPORT THROUGH SHAVE
            SEVERE HAIL VERIFICATION EXPERIMENT. HAIL 5 INCHES DEEP
            ON WEST AND NORTH SIDE OF HOUSE. SIDING DAMAGED. HAIL
            LASTED UNTIL 622 PM CDT.

&&

JP MARTIN
Local storm report, Jun 24, 7:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             20 W SELFRIDGE          46.04N 101.34W
06/24/2008  E1.75 INCH       SIOUX              ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, Jun 24, 7:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             19 S LEITH              46.08N 101.64W
06/24/2008  E0.75 INCH       GRANT              ND   TRAINED SPOTTER

            LASTED 5 MINUTES.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:36 PM CDTSevere Thunderstorm WarningBISMcLean, Ward54 min
Jun 24, 7:46 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Sioux59 min
Jun 24, 8:28 PM CDTSevere Thunderstorm WarningBISKidder, LaMoure, Logan, Stutsman62 min
Jun 24, 8:29 PM CDTSevere Thunderstorm WarningBISMcLean61 min
Jun 24, 8:45 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jun 24, 9:18 PM CDTSevere Thunderstorm WarningBISMcHenry42 min
Jun 24, 9:33 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.